Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS Paducah, KY

June 23, 2017Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 23, 2017, 8:29 AM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Perry County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 8:29 AM CDT (13:29 UTC)
Expired
Jun 23, 2017, 2:30 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Perry County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:36 AM CDTFLASH FLOODPinckneyville, ILFLASH FLOODING REPORTED IN THE COMMUNITY. REPORT RECEIVED THROUGH SOCIAL MEDIA WITH PICTURE.
Jun 23, 9:54 AM CDTFLOODAva, ILPUBLIC REPORT OF FLOODED ROADWAYS IN AVA AND CAMPBELL HILL AREA.
Jun 23, 10:07 AM CDTFLASH FLOODPinckneyville, ILSECTION OF HIGHWAY 13 ON SOUTH SIDE OF TOWN BLOCKED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS53 KPAH 231329
FFWPAH
ILC077-145-MOC017-031-157-231930-
/O.NEW.KPAH.FF.W.0036.170623T1329Z-170623T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
829 AM CDT FRI JUN 23 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...
  Northwestern Jackson County in southern Illinois...
  Northeastern Bollinger County in southeastern Missouri...
  Perry County in southeastern Missouri...
  Northwestern Cape Girardeau County in southeastern Missouri...

* Until 230 PM CDT Friday

* At 828 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two to three inches of rain have already 
  fallen. Water has been reported over Highways T and 51 by Law 
  Enforcement. An additional 1 to 2 inches of rain is likely through 
  mid morning. Flash Flooding will become increasingly likely.

* Some locations that will experience flooding include...
  Perryville, Murphysboro, Du Quoin, Pinckneyville, Elkville, Ava,
  Tamaroa, Willisville, Grand Tower, Altenburg, Biehle, Alliance,
  Daisy, Cutler, Dowell, Campbell Hill, Vergennes, Frohna, Oak Ridge
  and Gorham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3809 8912 3797 8915 3749 8965 3751 9014
      3764 9015 3787 8994 3787 8990 3791 8984
      3785 8979 3785 8974 3780 8967 3796 8959
      3822 8959

$$

CN
1 follow-up statement
980 
WGUS73 KPAH 231635
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1135 AM CDT FRI JUN 23 2017

ILC077-145-MOC017-031-157-231930-
/O.CON.KPAH.FF.W.0036.000000T0000Z-170623T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
1135 AM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
PERRY...NORTHWESTERN JACKSON...NORTHEASTERN BOLLINGER...PERRY AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES...

At 1132 AM CDT, trained weather spotters reported flooding from 
portions of Perry County Missouri, to the Ava, Campbell Hill area to 
PInckneyville late this morning. Several roads were completely water 
covered and not passable. Remember do not drive across water covered 
roads.

The rains have let up. This should allow high water to recede 
through early afternoon. Until then, flooding will continue in some 
locales. Some areas have seen well over 4 inches of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3809 8912 3797 8915 3749 8965 3751 9014
      3764 9015 3787 8994 3787 8990 3791 8984
      3785 8979 3785 8974 3780 8967 3796 8959
      3822 8959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:33 AM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 2:33 AM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
233 AM CDT Fri Jun 23 2017

.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017

Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.

That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.

The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.

Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.

.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017

Medium confidence in the extended.

Fairly high confidence in a mostly dry extended.

The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.

&&

.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017

Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through this evening for ILZ090-091-094.

MO...Flash Flood Watch through this evening for MOZ112-114.

IN...Flash Flood Watch through this evening for INZ081-082-085>088.

KY...Flash Flood Watch through this evening for KYZ001>022.

&&
Hazardous weather outlook, Jun 23, 3:35 AM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Fri Jun 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for western Kentucky, southwest
Indiana, the southern tip of Illinois, and a small part of
extreme southeast Missouri, through this evening. Increasing showers
and isolated thunderstorms will provide the potential for locally
heavy rainfall today, including tropical downpours that may
accompany the stronger storms as the remnants of Cindy eject
across the area. Heavy rainfall is therefore the primary storm
related hazard today.

In addition, there remains a marginal to slight risk that isolated
thunderstorms may become severe, with a very isolated possibility
for a weak tornado the primary severe weather potential hazard.

For more details, refer to the Watch and any other storm related
short fused products.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A small chance of storms returns to the forecast Wednesday night
and Thursday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall and flooding.

In the hours before

Local storm report, Jun 23, 8:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            PERRYVILLE              37.73N 89.87W
06/23/2017                   PERRY              MO   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
            OF HIGHWAY 51 HAVE STANDING WATER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:45 AM CDTAreal Flood AdvisoryPAHMississippi, New Madrid6 hr
Jun 23, 8:53 AM CDTAreal Flood AdvisoryPAHCape Girardeau, Perry6 hr
Jun 23, 8:59 AM CDTAreal Flood AdvisoryPAHGallatin, Hamilton, Hardin, Pope, Saline, White3 hr
Jun 23, 9:34 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash, Wayne6 hr
Jun 23, 10:41 AM CDTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Johnson, Pope, Saline and 2 more6 hr

Nearby

Flash Flood Warnings in Missouri, 2017Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.